U.S. doctors online nowAsk doctors free
A 40-year-old member asked:

What will happen if my hiv+ friend stops taking azt (zidovudine)?

1 doctor answer2 doctors weighed in
Dr. Joel Gallant
Infectious Disease 36 years experience
Just AZT (zidovudine)?: If he's only taking azt (zidovudine), (zidovudine) stopping it may not cause many problems, because azt (zidovudine) alone is an ineffective way to treat hiv. If he's taking azt (zidovudine) in addition to other HIV drugs, then stopping will cause his viral load to go up, his CD4 count to decline, and he will be at greater risk for dying, progressing to aids, or developing other complications. He could also develop drug resistance by stopping.

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Educational text
Free
Talk to a doctor
24/7 visits - just $39!
50% off with $15/month membership
Last updated Feb 13, 2015
Connect with a U.S. board-certified doctor by text or video anytime, anywhere.
24/7 visits - just $39!
50% off with $15/month membership

Disclaimer:

Content on HealthTap (including answers) should not be used for medical advice, diagnosis, or treatment, and interactions on HealthTap do not create a doctor-patient relationship. Never disregard or delay professional medical advice in person because of anything on HealthTap. Call your doctor or 911 if you think you may have a medical emergency.